Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

cold medications


  • Please log in to reply
5 replies to this topic

#1 vipowitz

vipowitz

    Advanced Member

  • Members
  • PipPipPip
  • 155 posts
  • Locationflorida

Posted 25 December 2012 - 03:47 PM

Sir,

i have just returned from a trip to the local drug store to get some over the counter cold medication (to treat symptoms) for my significant other. Noticed that all i found had warnings not to take if person has PD. What would I take to treat my symptoms if i needed to and then go to work ( must be non-drowsy)?

#2 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 971 posts

Posted 14 January 2013 - 12:01 PM

These are the meds I recommend for specific symptoms( Generic or House brand will work just as well as Brand name)
Runny nose: Claritin or Zyrtec- both non-drowsy
: benadryl - causes drowsiness so may be good to take at night to help you sleep also.-FYI: Benadryl was one of the
first meds used for tremors in parkinsons disease.
Nasal congestion: I usually do not recommend decongestant tablets (sudafed etc...), they can in some patients increase tremor.
I usually recommend nasal saline spray. It thins out the mucous so you can electorate (I just say "spit" the
mucous out. The newer products that have PE after them (ie Sudafed PE) have less of a tenancy to affect
tremor, so I stick with saline nasal spray and a box of tissue.
The over-the-counter nasal sprays work well. The only downfall is that you can only use them for a max of 3
days in a row. Any more than that, you will get rebound rhinitus, which means your nose will run worse. You can
use for 3 days, off 7, then repeat, on 3-off 7.
Dry cough: probably due to post nasal drip. Try one of the "runny nose" products above.Cough with chest congestion: plain
robitussin. Nothing with dextromethoraphan (DM). DM can exacerbate PD symptoms(ie. Tremor and balance).
Sinus headache: ibuprofen (advil, motrin). Acetaminophen (tylenol) can bind liver enzymes that break down many PD meds and
make the meds ineffective.Hope that covers it. 
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#3 vipowitz

vipowitz

    Advanced Member

  • Members
  • PipPipPip
  • 155 posts
  • Locationflorida

Posted 28 January 2013 - 06:37 PM

thank you

#4 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 971 posts

Posted 02 February 2013 - 03:28 PM

Any time. Tis the season.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#5 Jmkorn

Jmkorn

    Newbie

  • Members
  • Pip
  • 1 posts

Posted 31 December 2013 - 02:26 PM

I have a nasty upper respiratory infection with a crazy cough , fever, nasal congestion laryngitis, etc. It is not pretty! I have not been out of the house since I went to the Dr on Saturday who prescribed amoxicillin- I assume she believes I have a sinus infection. The cough starts with tickling in the throat not from my chest. The problem is that my husband cannot find a plain Robitussin. Our corner pharmacy only has 2 kinds Robitussin Dm and Robitussin CF which contains dextromethorphan Hbr, guaifenesin, and phenylephrine Hci. Is plain Robi still sold? I take 1 mg Azilect every day and .375 mg of Mirapex and do not want to compromise my meds but I really need some relief! Thanks in advance for any advice you can give me.

#6 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 971 posts

Posted 09 January 2014 - 12:01 PM

Plain Robitussin is still sold. It is sold in a liquid and long acting capsules. I see it in every pharmacy I go to. The CF & DM have the extra ingredient that can affect our PD.
Did he ask the pharmacist or even a clerk? I know, us guy's don't ask for directions or where stuff is in a store. You could also use Mucinex. Not the Mucinex DM or any other kind. Just plain Mucinex has the same ingredients as Robitussin and comes in tablet form only.
He many have better luck with that.
Good luck.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users